Texas, 2022

Flash Flooding and Flooding in Texas, June 1 to 3, 2022

June 1 to 3, 2022 · NWS FWD · 7 events in 4 counties and zones

North and Central Texas began June with an unsettled weather pattern in place. An upper level disturbance and weak front worked together to generate multiple rounds of showers and storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
2
Property damage
$335,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

North and Central Texas began June with an unsettled weather pattern in place. An upper level disturbance and weak front worked together to generate multiple rounds of showers and storms. Outflow boundaries from earlier convection also served as a focus for development in succeeding time periods. A few severe storms occurred, along with localized areas of flash flooding, and two fatalities occurred due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 1, 2:16 PM CST, 29 minutes earlier.

Area forecast discussion, Jun 1, 2:16 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
316 PM CDT Wed Jun 1 2022

...New Long Term...

.SHORT TERM... /Issued 135 PM CDT Wed Jun 1 2022/
/Through Thursday/

Streamer showers set up this morning across Central Texas as a
result of ample low level moisture and a localized area of
convergence in place in response to the complex of thunderstorms
across Oklahoma this morning. This activity has decreased in
coverage some, along with a recent slight uptick in intensity,
and will likely continue across Central Texas for the next few
hours. Simultaneously, an enhanced area of moisture convergence,
also resultant from an outflow with the earlier convection across
Oklahoma, is currently positioned generally in a line from Young
County to Hopkins County. The latest guidance has recently
shifted, now developing thunderstorms off of this boundary, now
through the next 1-2 hours. Given the trends, low PoPs (20-30%)
have been included for the rest of the afternoon. Overall,
isolated showers and storms will be possible generally north of
I-20 and east of I-35.

An upper level shortwave moving through the Great Plains will
bring increased chances for showers and storms later tonight
through tomorrow with the weak cold front currently draped across
Oklahoma. The quasi-stationary front will get another push
southward into the region this evening, with the true front likely
approaching the Red River around 00Z (7 PM) and before gradually
shifting south overnight.

This evening, a few isolated storms may also develop ahead of the
front, which would pose a larger threat for hail and gusty winds
if they are able to develop. While instability will not be lacking
by any means (MLCAPE values greater than 2000 J/kg), overall shear
parameters are not supportive of supercell organization. Multi-
cellular clusters of thunderstorms are expected to impact North &
Central Texas, however a weaker LLJ tonight will likely inhibit
widespread severe weather across the area, especially when combined
with the lackluster lift in the upper levels. Nonetheless, there
is a threat for severe weather tonight and into tomorrow morning.
Damaging wind gusts will be the primary hazard with any stronger
storm, with a threat for severe hail as well. A deep, warm cloud
layer and plenty of available moisture may promote instances of
heavy rain and flooding, especially along areas west of I-35 and
north of I-20. This region is where the better axis of moisture
convergence should align with decent mid-level lapse rates around
8.0 C/km. Any minor flooding issues would largely be limited to
areas where training thunderstorms were to develop, if any.

Showers and storms will gradually shift southeast overnight and
expand in coverage as the boundary extends further into East and
Central Texas. This activity will be ongoing across some of the
around daybreak and rush hour tomorrow, before tapering off in
coverage along the weak front throughout the afternoon. Highs
tomorrow will be cooler thanks to the front, with those in North
Texas reaching the upper 70s/low 80s and Central Texas areas
reaching the mid to upper 80s.

Gordon

&&

.LONG TERM... /NEW/
/Moving Into The Weekend & Early Next Week/

The cold front discussed in the short term discussion above will
push south toward, or briefly through the I-10 corridor between
San Antonio and Houston as we move through the end of the week.
Meanwhile, a strong mid level shortwave will move southeast
across the area during prime heating and could draw the old
frontal boundary north into western Central Texas during prime
daytime heating Friday afternoon. The combination of these forcing
mechanisms and insolation, along with some upslope component to
the low level flow may aide in storm re-development. A few strong
storms with hail and/or gusty winds will be possible. Considering
the time of year, even a brief severe storm with quarter size
hail and damaging winds can't be completely ruled out. Convection
would likely dissipate quickly Friday evening with the loss of
strong late day insolation and large-scale subsidence in wake of
the first departing mid level impulse. Confidence on location of
the old front and actual location, timing, and storm coverage is
not high and CAMs tend to struggle in these scenarios with so many
variables in play. The positive thing is some will get some much
needed rainfall, as well as cloud cover and storms helping to keep
high temperatures at or below normal.

The weekend rain chance prospects likely are evening murkier and
less as several mid level impulses arrive within the near zonal,
WNW flow atop a highly dampened shortwave ridge. Placing and
timing of convective rain chances in these regimes can be quite
difficult. Considering all the mesoscale variables in play and
uncertainty regarding the strength of the elevated mixed
layer(EML) or capping inversion and thermodynamic environment
aloft can challenge even the most seasoned mesoscale forecaster.
The one certainty, however, will be a gradual warming of high
temperatures with the increasing and gusty southerly surface winds
and more abundant sunshine associated with a slightly amplifying
shortwave ridge. Another cold front will likely drop south across
the central High Plains into the Mid Mississippi Valley by early
next week, before stalling as it loses large-scale support aloft
as it approaches the shortwave upper ridge over Texas and the
western Gulf of Mexico early next week. Highs will warm well into
the 90s across the area with a few drier and more stable locales
across Central TX into the Big Country likely seeing highs soaring
back to between 100 and 105 degrees both Monday/Tuesday
afternoons. Rain chances will remain well north of the area near
the stalled cold front, however we may have to watch for any
nocturnal MCSs moving south-southeast across OK each night that
could produce low chances for weakening convection each early
morning.

05/Marty

&&

.AVIATION... /Issued 135 PM CDT Wed Jun 1 2022/
/18Z TAFS/

CONCERNS... VCTS/TSRA impacting all terminals along with a wind
shift arriving overnight/Thursday morning and low-end MVFR
following.

Showers that impacted the ACT terminal earlier this morning have
decreased in coverage and shifted eastward. Isolated showers will
continue to be possible this afternoon ahead of the main system
arriving tonight. SSE winds 10 kts or less will continue the rest
of the afternoon with scattered low and mid level clouds.

VCTS/TSRA to begin impacting DFW terminals around ~08-09Z. The
main window for thunderstorms is currently expected 09-12Z through
the metroplex with gusty winds, frequent lightning, and hail all
possible hazards impacting airports. A northerly wind shift with a
slight uptick in wind speeds will arrive with the clusters of
thunderstorms with 15G25KT expected. For ACT, timing shifts to
VCTS around 09Z, with TSRA 10-13Z.

Low end MVFR cigs and some visibility restrictions are anticipated
behind the main activity, with north winds decreasing to less than
10 kts. Cigs will continue through midday before lifting/scattering
around 18Z.

Gordon

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    69  81  68  85  70 /  60  70  10  20  10
Waco                71  85  69  87  70 /  50  50  20  20   5
Paris               68  80  65  82  65 /  70  70   5  20  10
Denton              67  80  65  83  68 /  70  60  10  20  20
McKinney            67  79  66  84  67 /  70  70  10  20  10
Dallas              69  81  69  86  71 /  60  70  10  20  10
Terrell             69  82  67  86  68 /  60  70  10  20  10
Corsicana           71  85  68  86  69 /  60  60  20  20   5
Temple              72  87  69  88  70 /  40  40  20  20   5
Mineral Wells       66  79  65  82  67 /  60  40  10  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 1, 2:07 PM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
307 PM CDT Wed Jun 1 2022

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021345-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
307 PM CDT Wed Jun 1 2022

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Widely scattered storms are possible across much of the region
this afternoon. Stronger storms will be capable of producing small
hail and very gusty outflow winds.

Thunderstorm chances will increase across primarily North Texas
later this evening and through the overnight hours. A few storms may
become severe with damaging winds, hail up to quarter size, and
heavy rainfall that could result in instances of minor flooding.
Storms should be weakening as they enter Central Texas during the
pre-dawn hours, however a brief strong or severe storm will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Showers and storms will likely be ongoing across a portion of the
area near daybreak Thursday, and will be capable of producing gusty
winds and frequent lightning. Storm chances will gradually exit to
the southeast Thursday. On and off thunderstorm chances continue
through Saturday night. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 1:01 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
201 PM CDT Wed Jun 1 2022

TXZ102-011930-
Wise TX-
201 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of northeastern Wise
County through 230 PM CDT...

At 201 PM CDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Decatur and New Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3333 9739 3316 9739 3311 9750 3325 9771
      3344 9756 3343 9755
TIME...MOT...LOC 1901Z 303DEG 7KT 3329 9759

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

79
Special weather statement, Jun 1, 1:22 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
222 PM CDT Wed Jun 1 2022

TXZ102-011945-
Wise TX-
222 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of northeastern Wise
County through 245 PM CDT...

At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Decatur, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Decatur and New Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9747 3332 9739 3311 9739 3310 9740
      3314 9761 3331 9764
TIME...MOT...LOC 1921Z 304DEG 15KT 3323 9751

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

79
Special weather statement, Jun 1, 1:29 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
229 PM CDT Wed Jun 1 2022

TXZ103-118-012000-
Denton TX-Tarrant TX-
229 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of south central Denton
and northeastern Tarrant Counties through 300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm over
Trophy Club, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lewisville, Flower Mound, Grapevine, Keller, Coppell, Southlake,
Colleyville, Trophy Club, Roanoke, Double Oak, Northlake,
Bartonville, Westlake and Marshall Creek.

This includes Interstate 35W between mile markers 67 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3299 9696 3299 9703 3296 9703 3292 9711
      3292 9727 3303 9734 3309 9720
TIME...MOT...LOC 1928Z 335DEG 20KT 3304 9720

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

79
Special weather statement, Jun 1, 1:45 PM CST, 1 hour before
Special Weather Statement
National Weather Service Fort Worth TX
245 PM CDT Wed Jun 1 2022

TXZ103-119-012015-
Denton TX-Dallas TX-
245 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of southeastern Denton
and northwestern Dallas Counties through 315 PM CDT...

At 242 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coppell, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Irving, Carrollton, Lewisville, Flower Mound, Coppell, The Colony,
Farmers Branch and Hebron.

This includes Interstate 35E between mile markers 443 and 453.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3291 9690 3288 9701 3291 9704 3298 9703
      3298 9711 3303 9715 3310 9694
TIME...MOT...LOC 1942Z 161DEG 17KT 3295 9700

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

79
Special weather statement, Jun 1, 2:17 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
317 PM CDT Wed Jun 1 2022

TXZ103-012045-
Denton TX-
317 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of southeastern Denton
County through 345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm over
Flower Mound, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carrollton, Frisco, Lewisville, Flower Mound, Coppell, The Colony,
Southlake, Highland Village, Lake Dallas, Lake Lewisville, Hickory
Creek, Hebron and Lakewood Village.

This includes Interstate 35E between mile markers 447 and 456.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3313 9687 3299 9695 3299 9715 3314 9702
TIME...MOT...LOC 2016Z 223DEG 7KT 3301 9708

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

79
Special weather statement, Jun 1, 2:38 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
338 PM CDT Wed Jun 1 2022

TXZ119-012100-
Dallas TX-
338 PM CDT Wed Jun 1 2022

...A strong thunderstorm will impact portions of northwestern Dallas
County through 400 PM CDT...

At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over
Coppell, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Irving, Carrollton, Coppell and Farmers Branch.

This includes Interstate 35E between mile markers 439 and 445.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3299 9687 3289 9690 3289 9703 3298 9703
TIME...MOT...LOC 2036Z 272DEG 23KT 3293 9701

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

79

The radar

The Dallas/Ft Worth radar (KFWS), 58 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flood, 2 flash flood. Local standard time, as filed.

Flood, Denton

When
June 1, 2:45 PM CST to 3:00 PM CST
Where
Denton County, 2.85 mi S of Lewisville to 2.87 mi S of Lewisville
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
1 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
33.029, -97.000

Broadcast media reported that a woman drowned after waters rose in a ravine that she and her husband were located in near the intersection of Southwest Parkway and Bellaire Blvd in Lewisville, TX. The man broke his legs while fleeing the rising waters.

Thunderstorm Wind, Stephens

When
June 1, 11:26 PM CST
Where
Stephens County, 6.67 mi SW of Hubbard Creek Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
32.760, -99.090

A social media video indicated large tree branches blown down at a rest area near the Stephens County line, or just southwest of Hubbard Creek Lake.

Thunderstorm Wind, Dallas

When
June 2, 3:30 AM CST
Where
Dallas County, 0.69 mi N of Farmers Branch to 2.44 mi E of Farmers Branch
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
32.940, -96.900

Strong thunderstorm winds caused mostly tree and minor wind damage across Farmers Branch in an area boxed between Bee St, Valwood Pkwy, Brookhaven College, and Valley View Lane. Large tree branches were broken, older trees were uprooted, and a few trees fell on cars. Shingle damage and some roof decking was removed off a few homes. The corner roof of a church was damaged, too.

Thunderstorm Wind, Dallas

When
June 2, 3:30 AM CST
Where
Dallas County, 1.57 mi WSW of Carrollton to 1.18 mi ESE of Trinity Mills
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.941, -96.925

Emergency management reported several large tree branches broken and a few trees snapped in the area between the Elm Fork of the Trinity River and Kelly Blvd, and between Jackson Road and Valwood Pkwy. Additional damage was reported around town including at Sandy Lake RV where metal pieces of roofing were peeled off a few residences, and Standridge Stadium also sustained minor damage as part of the wall paneling was peeled off near a corner of the stadium. Tree branches and an HVAC were also damaged at Fire Station 5.

Flash Flood, Tarrant

When
June 3, 6:15 PM CST to 7:45 PM CST
Where
Tarrant County, 2.07 mi ESE of Richland Hills to 2.61 mi SE of Richland Hills
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
32.809, -97.197

Multiple public reports indicated water quickly entering homes near the intersection of Loop 820 and Trinity Blvd.

Flash Flood, Tarrant

When
June 3, 6:30 PM CST to 7:45 PM CST
Where
Tarrant County, 1.79 mi SE of Jamestown to 0.89 mi E of Ft Worth Oak Grve Ar
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.712, -97.277

Broadcast media reported several high water rescues in the Fort Worth, Mansfield and Arlington areas.

Flood, Tarrant

When
June 3, 7:00 PM CST
Where
Tarrant County, 1.29 mi W of Webb to 1.13 mi WSW of Webb
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.627, -97.092

A man drowned when his car was swept off the road in the vicinity of a low water crossing near the 7000 Block of Webb Ferrell Road in Arlington, TX.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Denton2022-06-0129FemaleIn WaterDirect
Flood, Tarrant2022-06-0322MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033146, 1033215, 1033222, 1033223, 1033109, 1033113, 1033117.